Hiccups, Hiccups and more Hiccups!!

  1. Today I had a pt who has been hiccuping for days on and off. Each time they last around 2-3 hours. The doc prescribed Haldol, but no matter what, they did not stop!! Anyone else ever had this happen? Any tips or tricks?
    •  
  2. 9 Comments

  3. by   Sweeshynurse
    This is a Hospice pt BTW
  4. by   malenursega
    Hi there im a hospice nusre from Ga if the pt is a cardiac or COPDer often tracheal secretions swelling or any other disturbance can cause a sort of automatic clonic spasm of the diaphragm thorazine is what we use in our e kits, also clear the secretions if possible

    hope that helped hristopher
  5. by   leslie :-D
    much of it has to do with the etiology.
    here is a page that offers alternative dxs and treatments.

    www.eperc.mcw.edu/EPERC/FastFactsIndex/ff_081.htm

    the best to you and your patient.

    leslie
  6. by   CapeCodMermaid
    Thorazine.
  7. by   tewdles
    I read somewhere once that, like, 25% of end stage gut/panc/liver cancers suffer from intractable hiccups in the last week of life.
    Thorazine and Haldol have been used most often in my experience.
  8. by   Sweeshynurse
    Thanks! My pt had Pancreatic CA. Unfortunately, Thorazine is not on our pharmacy formulary . But, good to know for the future. My pt did pass that evening.
  9. by   tewdles
    Quote from Sweeshynurse
    Thanks! My pt had Pancreatic CA. Unfortunately, Thorazine is not on our pharmacy formulary . But, good to know for the future. My pt did pass that evening.
    You might ask if it could be added for this particular symptom, which is very unpleasant for many people. Thorazine is an old and pretty inexpensive medication for hospice use.
  10. by   eternalsunshine
    Prochlorperazine and Chlorpromazine can also be used
  11. by   mlynn1
    Thorazine or Baclofen. Both seem to work well.

close